Hail, Jefferson
- When
- September 13, 3:45 PM MST
- Where
- Jefferson County, 13.4 mi NW of Golden
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -105.380
A severe thunderstorm produced half dollar size hail in the foothills of Jefferson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced half dollar size hail in the foothills of Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 13, 2:30 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT SUN SEP 13 2009 .SHORT TERM...THE AIRMASS OVER THE PLAINS IS TOO COOL AND STABLE FOR ANY CONVECTION THIS AFTERNOON...BUT STRONG SOUTHERLY GRADIENT IS DRIVING GUSTY SOUTHERLY WINDS THROUGH THE AFTERNOON. THIS GRADIENT SHOULD RELAX OVERNIGHT WITH LESS SOUTHERLY WIND EXPECTED TOMORROW. SCATTERED AFTERNOON CONVECTION HAS DEVELOPED OVER THE MOUNTAINS WITH A FEW STORMS DRIFTING OFF THE FOOTHILLS AND DISSIPATING. MOUNTAIN SHOWER ACTIVITY SHOULD DISSIPATE AFTER THE SUN GOES DOWN. THE UPPER LEVEL PATTERN OVER THE REGION WILL REMAIN RATHER CONVOLUTED THROUGH TOMORROW AS SOUTHWESTERLY FLOW ALOFT WEAKENS ON MONDAY AS A BLOCKING RIDGE BUILDS OVER WYOMING AND AN UPPER LOW MOVES TOWARD THE GREAT BASIN AND BEGINS STALLING. THE WEAK FLOW ALOFT WILL CONTAIN VERY LITTLE DYNAMICS WHILE AT LOWER LEVELS...PERSISTENT SOUTHERLY FLOW ACROSS THE PLAINS WILL HAVE THE POTENTIAL OF ADVECTING ADDITIONAL MOISTURE INTO THE AREA. DAYTIME HEATING OVER THE MOUNTAINS SHOULD ONCE AGAIN BE ENOUGH TO GENERATE ANOTHER ROUND OF AFTERNOON SHOWER ACTIVITY. MODEL SOUNDINGS SHOW THAT TEMPERATURES ON THE EASTERN PLAINS WILL REMAIN TOO COOL FOR SHOWERS TOMORROW AFTERNOON...IN SPITE OF THE BETTER LOW LEVEL MOISTURE AND MODEST SOUTHERLY FLOW. GIVEN THE WAY THAT THE CONVECTION DEVELOPED OVER THE MOUNTAINS TODAY...A SIMILAR SITUATION IS EXPECTED TOMORROW...SO WILL STICK WITH 30 PERCENT POPS OVER THE MOUNTAINS TOMORROW AFTERNOON AND 10 PERCENT POPS OVER THE URBAN CORRIDOR TO ACCOUNT FOR THE STRAY SHOWER THAT WANDER OFF THE HIGHER TERRAIN. THE OTHER CONSIDERATION FOR TONIGHTS FORECAST IS THE POSSIBILITY OF STRATUS DEVELOPING ACROSS THE PLAINS AFTER MIDNIGHT. DEW POINTS WILL BE STAYING IN THE LOWER AND MID 50S AND THE NIGHTS ARE STARTING TO GET LONG. MOST IF NOT ALL STRATUS SHOULD STAY EAST OF THE URBAN CORRIDOR. .LONG TERM...NEXT UPPER LEVEL TROUGH WILL BEGIN TO WORK EASTWARD ACROSS THE GREAT BASIN MONDAY NIGHT AND TUESDAY...WHILE ANOTHER UPPER LOW SEEMS CONTENT HOLDING OVER OKLAHOMA. THIS WILL KEEP THE FORECAST AREA PINCHED IN BETWEEN THESE TWO SYSTEMS WITH A WEAK RIDGE AND RELATIVELY WARM MID LEVEL TEMPERATURES ABOVE US. MEANWHILE... THE LOW LEVEL FLOW STAYS SOUTHEASTERLY AND SLIGHTLY COOLER WITH SURFACE HIGH PRESSURE LOCKED IN OVER THE CENTRAL PLAINS STATES. AS A RESULT...MOST OF THE PLAINS WILL REMAIN CAPPED AND SHOULD SEE LITTLE IF ANY CONVECTION. MEANWHILE...THE ELEVATED HEATING SOURCE OF THE MOUNTAINS SHOULD BE ENOUGH TO POP THROUGH THE CAP... ESPECIALLY WITH SUFFICIENT MOISTURE IN PLACE. WILL CONTINUE THE IDEA OF SCATTERED AFTERNOON AND EVENING CONVECTION OVER THE MOUNTAINS THROUGH TUESDAY...WITH A BUFFER OF LOW POPS OVER THE FRONT RANGE URBAN CORRIDOR AND PALMER DIVIDE...AND NO POPS ACROSS THE REST OF THE PLAINS WHERE AIRMASS IS SO STABLE. MOST MODELS AGREE THAT THE UPPER LOW MOVING INTO THE GREAT BASIN WILL STALL COMPLETELY BY TUESDAY NIGHT AND WEDNESDAY...AND PERHAPS DROP SOUTHWARD INTO ARIZONA BY THURSDAY. THIS OCCURS AS BLOCKING UPPER LEVEL HIGH BUILDS OVER THE NORTHERN ROCKIES/HIGH PLAINS REGION. THIS SHOULD BE ENOUGH TO REMOVE ANY CHANCE OF PRECIP ACROSS THE PLAINS...AND ALSO DIMINISH THE THREAT IN OUR MOUNTAINS AS DRIER AND MORE SUBSIDENT AIR BEGINS TO PUSH IN FROM THE NORTH BY THURSDAY. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD. && .AVIATION...A FEW SHOWERS OR THUNDERSTORMS MAY DRIFT OVER THE DENVER METRO AREA THROUGH THE EARLY EVENING...BUT CIGS SHOULD REMAIN VFR. LATER TONIGHT...SOME STRONGER SOUTHERLY FLOW OFF THE PALMER DIVIDE SHOULD BE ENOUGH TO KEEP THE LOW LEVEL AIRMASS WELL MIXED AND PRECLUDE THE FORMATION OF FOG. MVFR TPE STRATUS WILL PROBABLY DEVELOP FURTHER TO THE EAST OVERNIGHT BUT MODELS KEEP THE MOISTURE EAST OF KDEN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT SUN SEP 13 2009 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT SUN SEP 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND EARLY EVENING. A FEW SHOWERS OR THUNDERSTORMS MAY ALSO MOVE OVER THE FRONT RANGE URBAN CORRIDOR. DAYTIME HEATING AND WEAK WESTERLY FLOW ALOFT OVER THE MOUNTAINS WILL CAUSE THE SHOWERS TO DEVELOP. SMALL HAIL AND BRIEF RAINS WILL BE THE MAIN THREAT FROM THE STORMS. TEMPERATURES ON THE NORTHEAST COLORADO PLAINS WILL BE TOO COOL FOR ANY SHOWERS OR THUNDERSTORMS TO DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BARJENBRUCH
The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195498, 195496, 195497.